It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Angina Message Board

Ranexa (ranolazine) question


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 05-21-2015, 11:41 AM   #1
jpridx
Newbie
(male)
 
Join Date: May 2015
Posts: 3
jpridx HB User
Ranexa (ranolazine) question

Hello all! This is my first post here, but I'm hoping that someone may have some information regarding the notion of discontinuing the use of Ranexa (ranolazine). I'm a 61-year-old male and currently attempting to wean myself off of a BP med called Metoprolol, and since the weaning process has given me new bouts of angina on a fairly regular basis (I've rarely had them previously), my cardiologist has prescribed Ranexa. The reason I no longer need Metoprolol is because I've managed to get my BP and pulse rate down to very comfortable levels through diet, exercise and weight loss. I have no problem starting the Ranexa with the exception that I was also recently diagnosed with a mild stomach infection for which I'll need to take antibiotics to treat, but I'm unable to take Renaxa with the antibiotics at the same time due to ill-advised drug interactions. I can, however, hold off for about a month with taking the antibiotics. My question is whether or not I'll be able to go off of the Ranexa in about 30 days if I start it this weekend? I've been hoping that my cardiologist would provide this answer for me, but he has conveniently left town early for the Memorial Day weekend. The Metroprolol in lower doses (currently about 12.5 - 15 mgs) is the least amount I can possibly manage without it creating angina havoc on my system, and I would ideally like to remain on schedule if at all possible.

So again, if anyone could possibly tell me if it's at all possible to discontinue the use of Ranexa without the withdrawal issues, it would be greatly appreciated! Thank you!

EDIT: Perhaps I should also add that I have not been diagnosed with coronary artery disease (have had a heart cath and more recently a cardiac CT angiogram), so my doctor believes that the angina is a direct side effect of reduced amounts of Metoprolol.

Thanks again!

JP

Last edited by jpridx; 05-21-2015 at 11:57 AM.

 
Sponsors Lightbulb
   
Old 06-19-2015, 06:15 AM   #2
Voxx976
Veteran
(male)
 
Join Date: Dec 2012
Location: New York City
Posts: 319
Voxx976 HB UserVoxx976 HB UserVoxx976 HB UserVoxx976 HB UserVoxx976 HB UserVoxx976 HB User
Re: Ranexa (ranolazine) question

If you've had an angiogram and show no blockage, your angina is strange. Perhaps you are suffering arterial spasm.

You doctor's telling you that it is lower dose of metoprolol is causing your angina means he thinks it is your high blood pressure causing the pain. I was told the same thing after stress-echocardiogram but it turns out he was wrong. Years later I was diagnosed with a completely blocked right coronary artery and was surviving on a microcirculation.

So, IF your blood pressure is normal than the low metoprolol causing your angina is likely a crock.
Metoprolol is a potent beta blocker and is first line treatment for angina.

Have you had a nuclear stress test. If not, that is the next step for you.

I wish I could help with the ranolazine issue, but that is too new a drug for me...I'm all better now.

Last edited by Voxx976; 06-19-2015 at 06:21 AM.

 
Old 06-19-2015, 06:59 AM   #3
jpridx
Newbie
(male)
 
Join Date: May 2015
Posts: 3
jpridx HB User
Re: Ranexa (ranolazine) question

Thanks for your reply, Voxx! It looks as though I had written this message nearly a month ago, and many things have changed since then. I have since gotten off Metroprolol and, believe it or not, most of my angina issues have been relieved as well. One thing I didn't say in my first message was that my blood pressure and pulse rate became very low while on Metoprolol due to losing weight, diet, and exercise, so I needed to get off the drug. The doctors I've seen don't seem to have much knowledge about this drug, either, but from what I gather, once you've been on certain blood pressure medicines for a rather lengthy period of time, and once your system changes (in my case for the better), the drug itself can have a rebound effect while causing the very same symptoms in which the drug is supposed to treat. The same can apply to a person who suddenly stops taking it. Since I weaned myself slowly off the drug, I had the usual withdrawal symptoms that many people experience. I might also add that I seem to have become very sensitive to many drugs in general, so withdrawing from Metoprolol was no easy task for me. In fact, I'm currently on day 9 of being Metoprolol-free, and I still experience an occasional BP spike as well as agitation, but no severe angina to speak of.

Also, I never needed to go on the Ranexa thanks to another doctor who advised me not to, so I guess you could say that my question has been answered.

Another thing I've discovered is that Metoprolol - or most beta blockers for that matter - is no drug to fool around with if a person has a high sensitivity to the drug. It can potentially lead to serious withdrawal issues that may result in a stroke, heart attack or even death if one doesn't wean off of it properly. Some people don't seem to have problems with this for whatever reason, but many do.

Thanks again!

 
Closed Thread




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 12:17 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!